Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Convex sets with the Lipschitz fixed point property are compact

Authors: P. K. Lin and Y. Sternfeld
Journal: Proc. Amer. Math. Soc. 93 (1985), 633-639
MSC: Primary 47H10; Secondary 46B20
MathSciNet review: 776193
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a noncompact convex subset of a normed space $ X$. It is shown that if $ K$ is not totally-bounded then there exists a Lipschitz self map $ f$ of $ K$ with $ \operatorname{inf}\left\{ {\left\Vert {x - f\left( x \right)} \right\Vert:x \in K} \right\} > 0$, while if $ K$ is totally-bounded then such a map does not exist, but still $ K$ lacks the fixed point property for Lipschitz mappings. It follows that a closed convex set in a normed space has the fixed point property for Lipschitz maps if and only if it is compact.

References [Enhancements On Off] (What's this?)

  • [1] R. Arens, Extension of functions on fully normal spaces, Pacific J. Math. 2 (1952), 11-22. MR 0049543 (14:191h)
  • [2] Y. Benyamini and Y. Sternfeld, Spheres in infinite dimensional normed spaces are Lipschitz contractible, Proc. Amer. Math. Soc. 88 (1983), 439-445. MR 699410 (85h:46028)
  • [3] F. Hausdorff, Erweiterung einer stetigen Abbildung, Fund. Math. 30 (1938), 40-47.
  • [4] V. Klee, Some topological properties of convex sets, Trans. Amer. Math. Soc. 78 (1955), 30-45. MR 0069388 (16:1030c)
  • [5] J. Luukkainen, Extension of spaces, maps and metrics in Lipschitz topology, Ann. Acad. Sci. Fenn. Ser. A 17 (1978). MR 503040 (80h:54035)
  • [6] E. J. McShane, Extension of ranges of functions, Bull. Amer. Math. Soc. 40 (1934), 837-842. MR 1562984

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47H10, 46B20

Retrieve articles in all journals with MSC: 47H10, 46B20

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society